Almost all classes of psychotropic agents have been reported to cause blood dyscrasias. Mechanisms include direct toxic effects upon the bone marrow, the formation of antibodies against haematopoietic precursors or involve peripheral destruction of cells. Agranulocytosis is probably the most important drug-related blood dyscrasia. The mortality from drug-induced agranulocytosis is 5-10% in Western countries. The manifestations of agranulocytosis are secondary to infection. Aggressive treatment with intravenous broad-spectrum antimicrobials and bone marrow stimulants may be required. Of drugs encountered in psychiatry, antipsychotics including clozapine (risk of agranulocytosis approximately 0.8%, predominantly in the first year of treatment) and phenothiazines (chlorpromazine agranulocytosis risk approximately 0.13%), and antiepileptics (notably carbamazepine, neutropenia risk approximately 0.5%) are the most common causes of drug-related neutropenia/agranulocytosis. Drugs known to cause neutropenia should not be used concomitantly with other drugs known to cause this problem. High temperature and other indicators of possible infection should be looked for routinely during treatment. Clozapine is well known as a drug that can cause blood dyscrasias, but olanzapine and other atypicals may also cause similar problems. In addition to genetic factors, there are likely to be dose-related and immunological components to these phenomena. Important lessons have been learnt from the haematological monitoring that is necessary with clozapine and the monitoring has been very successful in preventing deaths related to clozapine-induced agranulocytosis. Continuing research into the mechanisms of drug-induced neutropenia and agranulocytosis may serve to further enhance the safe use not only of clozapine, but also of other agents.
(c) 2007 John Wiley & Sons, Ltd.